Heavy Snow, East Slopes Northern Cascades
- When
- January 5, 1:00 PM PST to January 6, 1:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- Trained Spotter
A strong winter storm brought heavy snow along the East Slopes of the North Washington Cascades. Snow accumulations from this event include 13 near Mazama, and 9 near Plain.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A strong winter storm brought heavy snow along the East Slopes of the North Washington Cascades. Snow accumulations from this event include 13 near Mazama, and 9 near Plain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 5, 11:59 AM PST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1159 AM PST FRI JAN 5 2007
.SYNOPSIS...A STRONG PACIFIC STORM WILL MOVE OVER THE REGION
TONIGHT AND SATURDAY MORNING. ANOTHER PACIFIC SYSTEM WILL BRING
PRECIPITATION TO THE AREA ON SUNDAY.
&&
.DISCUSSION...
SATELLITE AND RADAR DATA INDICATE INCREASING PRECIPITATION NEAR
THE CASCADES AS A WARM FRONT APPROACHES. CLOUD BASES ARE ALSO
LOWERING OVER EASTERN WASHINGTON AND IDAHO...WITH SNOW EXPECTED TO
DEVELOP OVER SPOKANE SHORTLY. NUMEROUS UPDATES TO WARNINGS AND
ADVISORIES HAVE BEEN ISSUED TO CHANGE THE SNOW ADVISORIES TO SNOW
AND BLOWING SNOW ADVISORIES FOR THE WASHINGTON PALOUSE AND THE
SPOKANE AREA. THESE ADVISORIES HAVE ALSO BEEN EXPANDED TO INCLUDE
THE OKANOGAN HIGHLANDS AND BLUE MOUNTAINS. ALSO...QPF TOTALS FROM
NEW MODELS RUNS SUGGEST WARNING SNOW AMOUNTS FOR THE HILLS EAST OF
COEUR DALENE AND THE IDAHO PALOUSE. THUS...WINTER STORM WARNINGS
ARE NOW IN EFFECT FOR THESE AREAS. WILL ALSO SEE THESE WINDS MINUS
THE SNOW ASPECT DUE TO PRECIPITATION SHADOWING OFF THE CASCADES
FOR THE MOSES LAKE AREA AND UPPER COLUMBIA BASIN WHERE WIND
ADVISORIES HAVE BEEN ISSUED. THESE WINDS WILL ALSO MATERIALIZE IN
LOWER GARFIELD AND ASOTIN COUNTIES WHERE A WIND ADVISORY HAS ALSO
BEEN ISSUED. THESE INCREASING WINDS WILL BE IN RESPONSE TO A
TIGHTENING PRESSURE GRADIENT AND THE PASSAGE OF A COLD FRONT LATE
TONIGHT. JW
&&
.AVIATION...A PACIFIC STORM SYSTEM WILL MOVE THROUGH THE AREA OVER
THE NEXT 24 HOURS. HEAVY SNOW AND MOUNTAIN OBSCURATION WILL
DEVELOP OVER THE IDAHO PANHANDLE AND EXTREME EASTERN WASHINGTON BY
03Z AND CONTINUE THROUGH 18Z SATURDAY. CONDITIONS SHOULD REMAIN
VFR FOR THE KEAT AND KMWH TERMINALS. STRONG WINDS WILL DEVELOP
AROUND 06Z...MAINLY EAST OF RITZVILLE. RJ
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 29 29 36 27 36 32 / 60 90 40 30 80 40
COEUR DALENE 30 29 37 27 37 32 / 60 100 50 40 80 50
PULLMAN 31 29 37 29 38 35 / 60 90 70 30 60 40
LEWISTON 40 35 45 32 46 38 / 20 60 80 40 60 30
COLVILLE 30 28 38 21 35 29 / 60 80 30 30 80 30
SANDPOINT 31 28 37 27 35 32 / 60 100 60 40 80 60
KELLOGG 30 29 34 28 35 31 / 60 100 100 50 80 70
MOSES LAKE 37 34 40 30 41 37 / 20 40 20 20 50 20
WENATCHEE 35 28 38 28 42 34 / 60 60 30 30 30 20
OMAK 30 27 36 22 36 28 / 60 60 20 30 30 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING UNTIL 7 AM PST SATURDAY FOR COEUR
DALENE AREA...IDAHO PALOUSE.
WINTER STORM WARNING UNTIL 10 AM PST SATURDAY FOR CENTRAL
PANHANDLE MOUNTAINS...NORTHERN PANHANDLE.
WA...WINTER STORM WARNING UNTIL 4 AM PST SATURDAY FOR EAST SLOPES
NORTHERN CASCADES.
SNOW AND BLOWING SNOW ADVISORY UNTIL 4 AM PST SATURDAY FOR
OKANOGAN HIGHLANDS.
WINTER STORM WARNING UNTIL 10 AM PST SATURDAY FOR NORTHEAST
MOUNTAINS.
SNOW AND BLOWING SNOW ADVISORY UNTIL 7 AM PST SATURDAY FOR
SPOKANE AREA.
SNOW AND BLOWING SNOW ADVISORY UNTIL 7 AM PST SATURDAY ABOVE
2000 FEET FOR WASHINGTON PALOUSE.
WIND ADVISORY FROM 10 PM THIS EVENING TO 7 AM PST SATURDAY FOR
MOSES LAKE AREA...UPPER COLUMBIA BASIN.
SNOW AND BLOWING SNOW ADVISORY FROM 4 PM THIS AFTERNOON TO 10 AM
PST SATURDAY FOR NORTHEAST BLUE MOUNTAINS.
WIND ADVISORY FROM 10 PM THIS EVENING TO 7 AM PST SATURDAY FOR
LOWER GARFIELD AND ASOTIN COUNTIES.
&&HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1156 AM PST FRI JAN 5 2007
IDZ001>004-WAZ031>038-042-062000-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW...
ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN...
ANATONE...PEOLA...CLARKSTON...PULLMAN...MOSES LAKE...EPHRATA...
OTHELLO...QUINCY...RITZVILLE...COULEE DAM...ODESSA...
ELECTRIC CITY...WILBUR...GRAND COULEE...COULEE CITY...SPOKANE...
COLVILLE...DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS...
REPUBLIC...INCHELIUM...LEAVENWORTH...MAZAMA...TWISP...WINTHROP
1156 AM PST FRI JAN 5 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.
THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
WINTER STORM WARNING IN EFFECT UNTIL 4 AM PST SATURDAY FOR
EAST SLOPES NORTH CASCADES
SNOW AND BLOWING SNOW ADVISORY IN EFFECT UNTIL 7 AM PST
SATURDAY FOR SPOKANE AREA
WINTER STORM WARNING IN EFFECT UNTIL 10 AM PST SATURDAY FOR
NORTH IDAHO PANHANDLE...CENTRAL PANHANDLE
MOUNTAINS...NORTHEAST MOUNTAINS
SNOW AND BLOWING SNOW ADVISORY IN EFFECT UNTIL 4 AM PST
SATURDAY FOR OKANOGAN HIGHLANDS
WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 AM PST
SATURDAY FOR LOWER GARFIELD AND ASOTIN COUNTIES...MOSES
LAKE AREA...UPPER COLUMBIA BASIN
SNOW AND BLOWING SNOW ADVISORY IN EFFECT UNTIL 7 AM PST
SATURDAY ABOVE 2000 FEET FOR WASHINGTON PALOUSE
SNOW AND BLOWING SNOW ADVISORY IN EFFECT FROM 4 PM THIS
AFTERNOON TO 10 AM PST SATURDAY FOR NORTHEAST BLUE MOUNTAINS
WINTER STORM WARNING IN EFFECT UNTIL 7 AM PST SATURDAY FOR
COEUR D ALENE AREA...IDAHO PALOUSE
PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
SEAWSWOTX /WWUS46 KOTX/
SEANPWOTX /WWUS76 KOTX/
.DAY ONE...THIS AFTERNOON AND TONIGHT
AN ENERGETIC WINTER STORM WILL MOVE INTO THE INLAND NORTHWEST THIS
AFTERNOON AND CONTINUE THROUGH MOST OF TONIGHT. THIS STORM WILL
BRING PERIODS OF HEAVY SNOW TO MANY LOCATIONS...ESPECIALLY NEAR
THE CASCADE CREST AND OVER EXTREME EASTERN WASHINGTON AND THE
IDAHO PANHANDLE. THE STORM WILL ALSO BRING SIGNIFICANT WINDS TO
THE AREA BEGINNING LATER TONIGHT...RESULTING IN AREAS OF BLOWING
AND DRIFTING SNOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ANOTHER STRONG WINTER STORM WILL LIKELY MOVE INTO THE AREA ON
SUNDAY. THIS WILL POTENTIALLY BRING ANOTHER PERIOD OF HEAVY SNOWS
AND STRONG WINDS TO THE SAME AREAS SUBJECT TO TODAY AND TONIGHTS
STORM. BY MIDWEEK...MUCH COLDER AIR IS EXPECTED TO SURGE INTO THE
INLAND NORTHWEST FROM CANADA.
IDZ026-027-WAZ041-043-044-062000-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...LEWISTON...KAMIAH...CRAIGMONT...
NEZPERCE...WINCHESTER...WENATCHEE...OMAK...OKANOGAN...BREWSTER...
BRIDGEPORT...OROVILLE...WATERVILLE...MANSFIELD
1156 AM PST FRI JAN 5 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...CENTRAL WASHINGTON AND NORTH CENTRAL WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER STORM WILL MOVE INTO THE AREA TONIGHT...BRINGING
AREAS OF LIGHT TO MODERATE SNOW TO THE AREA. THE STORM WILL ALSO
BE ACCOMPANIED BY BREEZY SOUTHWEST TO WEST WINDS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ANOTHER STRONG WINTER STORM WILL LIKELY MOVE INTO THE AREA ON
SUNDAY. THIS WILL POTENTIALLY BRING ANOTHER PERIOD OF RAIN...SNOW...
AND STRONG WINDS TO PORTIONS OF THE REGION. BY MIDWEEK...MUCH COLDER
AIR IS EXPECTED TO SURGE INTO THE INLAND NORTHWEST FROM CANADA.PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
1116 AM PST FRI JAN 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM HEAVY SNOW PULLMAN 46.73N 117.16W
01/04/2007 M6.0 INCH WHITMAN WA TRAINED SPOTTER
SNOW FELL BETWEEN NOON AND 5 PM. WHITMAN 16.
0506 PM HEAVY SNOW PULLMAN 46.73N 117.16W
01/04/2007 M5.0 INCH WHITMAN WA TRAINED SPOTTER
SNOW FELL BETWEEN NOON AND 5 PM. WHITMAN 1.
0535 PM HEAVY SNOW 4 NNE MOSCOW 46.78N 116.96W
01/04/2007 M8.0 INCH LATAH ID TRAINED SPOTTER
SNOW STARTED AT 1230 AND STILL SNOWING. ELEVATION 2760
FT. LATAH 5.
0655 PM HEAVY SNOW COLFAX 46.88N 117.36W
01/04/2007 M4.1 INCH WHITMAN WA TRAINED SPOTTER
SNOW FELL BETWEEN 1230 AND 530 PM. ELEVATION 2170 FT.
WHITMAN 58.
0905 PM HEAVY SNOW CRAIGMONT 46.24N 116.47W
01/04/2007 M4.0 INCH LEWIS ID OTHER FEDERAL
IDAHO DEPT OF LANDS
1105 PM HEAVY SNOW 4 ESE TEKOA 47.21N 117.00W
01/04/2007 M5.0 INCH BENEWAH ID TRAINED SPOTTER
&&
RB1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2007Every state in 2007This day in weather historyWarnings in Washington, January 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10711.